Virginia, 2022Flash Flooding and Flood in Virginia, July 27 to 28, 2022
July 27 to 28, 2022 · NWS RLX · 5 events in 2 counties and zones
A frontal boundary remained parked over the Central Appalachians on the last week of July, which kept southwest Virginia suseptible to heavy downpours from daily showers and thunderstorms for a prolonged period of time. Copious amounts of late evening rain on the 27th resulted in nighttime flash flooding in Dickenson County, where pockets of 2 to 4 inches fell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary remained parked over the Central Appalachians on the last week of July, which kept southwest Virginia suseptible to heavy downpours from daily showers and thunderstorms for a prolonged period of time. Copious amounts of late evening rain on the 27th resulted in nighttime flash flooding in Dickenson County, where pockets of 2 to 4 inches fell. Local creeks and streams rose out of their banks early in the morning of July 28th and resulted in water on roadways and washing out several residential bridges north of Clintwood. High water also entered into the Clintwood Public Library overnight and flooded the first floor of the building.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 27, 7:09 AM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 27, 7:09 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
809 AM EDT Wed Jul 27 2022
.SYNOPSIS...
A frontal boundary will remain near the area through today,
with another front moving through on Friday. Rounds of showers
and thunderstorms will provide for a threat of flooding.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 808 AM Wednesday...
Based on current radar and near-term guidance, have bumped up
PoPs for today, especially across central and southern portions
of the region. Have made some other minor tweaks to other
weather parameters as well.
As of 430 AM Wednesday...
Rain showers continue to pass through the southeast portion of the
CWA and additional showers are approaching from the west.
Precipitation is expected to become more widespread through the
morning, with thunderstorms also possible. Activity will likely
continue into tonight as a frontal boundary remains in the
vicinity. Shortwave energy tracking through generally zonal
upper level flow is expected to provide additional assistance to
shower and storm development today and tonight.
Moderate instability this afternoon and evening could allow for
a few storms to become severe, with damaging wind and possibly
hail. Though this potential could be lessened by the activity
this morning.
With precipitable water in the 2" range, showers and storms are
expected to be efficient rain producers. Locations that have
already experienced higher rainfall amounts prior to today will
be especially susceptible to flash flooding. Due to concerns
over flooding today and tonight, a moderate (~40-69%) risk of
excessive rainfall covers portions of northeast KY, southwest
VA, and central and southern WV. The risk begins to decrease to
the northwest, stepping down to a slight (~15-39%) risk towards
northern WV, and a marginal (~5-14%) risk in southeast Ohio.
With the potential for flash flooding today and tonight, and
then additional rainfall expected beyond the near term period,
a Flood Watch remains in effect through Friday morning.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 440 AM Wednesday...
A cold front will push through our region on Friday before exiting
early Saturday. Watching for the possibility of heavy rain on Friday
as this front drifts south. Will be monitoring closely following the
flash flooding that has taken place in the past few days. Rounds of
showers are possible throughout the weekend in our southern counties
as shortwave perturbations push through our area behind this front,
while northern counties will see drier weather on Saturday. Models
differ slightly on timing and location of waves pushing through.
Lingering cloud cover will stay throughout the duration of the
weekend with warm and muggy conditions.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 440 AM Wednesday...
Showers possible, with storms possible south of I-64, as high
pressure exits the region and shortwave disturbances take aim on
Sunday. Early next week an upper level disturbance forms over the
Great Lakes and tracks our direction, bringing more unsettled
weather to start the new work week. Models are not in agreement on
timing nor positioning of this system. However they all seem to move
it out of our area sometime on Wednesday and thus decreasing our
PoPs and drying out our weather mid week.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 650 AM Wednesday...
Sub-VFR ceilings are expected to continue at most sites as
showers and thunderstorms become more widespread through the
morning. Ceilings may begin to lift toward evening, then are
expected to lower again as precipitation continues overnight.
Heavy rainfall and some BR will result in periods of MVFR or
worse visibilities throughout the TAF period.
Winds are expected to increase to around 6-12KTs out of the
south to southwest during the day, with a few gusts possible at
times. Winds then become light overnight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Extent of sub-VFR CIGs/VIS may vary. Onset
time of showers/storms may also vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY L L H H H H L H H H H H
HTS CONSISTENCY M M H H H H H H H H H H
BKW CONSISTENCY H H H H H H H M H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H M M H H
CKB CONSISTENCY L H H H H H H H H H H H
AFTER 12Z THURSDAY...
IFR in rounds of showers and thunderstorms, and possible
overnight/early morning fog and stratus, throughout the
remainder of work week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday morning for WVZ005>008-013>018-
024>030-033-034-039-515>526.
OH...Flood Watch through Friday morning for OHZ083-085>087.
KY...Flood Watch through Friday morning for KYZ101>103-105.
VA...Flood Watch through Friday morning for VAZ003-004.
&&
SYNOPSIS...RPY/JLB/LC
NEAR TERM...JSH/JLB
SHORT TERM...RPY/LC
LONG TERM...RPY/LC
AVIATION...JLBHazardous weather outlook, Jul 27, 4:17 AM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
517 AM EDT Wed Jul 27 2022
KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>018-024>030-
033-034-039-515>526-280930-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
517 AM EDT Wed Jul 27 2022
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
There is also a marginal risk that thunderstorms this afternoon and
evening could produce damaging wind gusts and possibly large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
There is also a marginal risk that thunderstorms on Thursday and
Friday could produce damaging wind gusts and possibly large hail.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ009>011-019-020-031-032-040-280930-
Wood-Pleasants-Tyler-Ritchie-Doddridge-Harrison-Taylor-Barbour-
517 AM EDT Wed Jul 27 2022
This Hazardous Weather Outlook is for portions of central West
Virginia and northern West Virginia.
.DAY ONE...Today and Tonight.
There is a slight risk of flash flooding with showers and storms
today and tonight. There is also a marginal risk that thunderstorms
this afternoon and evening could produce damaging wind gusts and
possibly large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A front is expected to linger over the region for much of the work
week. With rounds of showers and thunderstorms, the chances for
flash flooding increases each day. A flash flood watch may be
needed should confidence increase.
There is also a marginal risk that thunderstorms on Thursday and
Friday could produce damaging wind gusts and possibly large hail.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-084-280930-
Perry-Morgan-Athens-Washington-Vinton-
517 AM EDT Wed Jul 27 2022
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
There is a marginal risk of flash flooding with showers and storms
today and tonight. There is also a marginal risk that thunderstorms
this afternoon and evening could produce damaging wind gusts and
possibly large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A front is expected to linger over the region for much of the work
week. With rounds of showers and thunderstorms, the chances for
flash flooding increases each day. A flash flood watch may be
needed should confidence increase.
There is also a marginal risk that thunderstorms on Thursday could
produce damaging wind gusts and possibly large hail.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 27, 4:07 AM EST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
507 AM EDT Wed Jul 27 2022
WVZ517-519-520-271030-
Southeast Nicholas-Northwest Nicholas-Northwest Fayette-
507 AM EDT Wed Jul 27 2022
...Steams and Creeks Running High...
Multiple rounds of rainfall have fallen in a band across portions of
northern Fayette County and southern Nicholas County. Some areas
have received 1 to 2 inches in the last couple of hours. This will
cause creeks and streams to run high with water problems possible in
low lying areas and areas of poor drainage.
Central and southern portions of Fayette County are under a Flash
Flood Warning.
LAT...LON 3809 8069 3808 8072 3810 8087 3809 8089
3811 8100 3815 8103 3819 8083 3821 8063
3814 8061
TIME...MOT...LOC 0905Z 240DEG 49KT 3810 8073
25Special weather statement, Jul 27, 4:11 AM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
511 AM EDT Wed Jul 27 2022
WVZ024-025-034-515-516-271045-
Wyoming-Northwest Raleigh-Southeast Raleigh-Logan-Mingo-
511 AM EDT Wed Jul 27 2022
...Steams and Creeks Running High...
Multiple rounds of rainfall have fallen in a band across portions of
eastern Mingo County into southern Logan County, across Wyoming
County into Raleigh County. Some areas have received 1 to 1.5 inches
in the last couple of hours. This will cause creeks and streams to
run high with water problems possible in low lying areas and areas
of poor drainage.
LAT...LON 3759 8200 3771 8202 3769 8118 3760 8114
3759 8115 3759 8117 3758 8118 3758 8120
3754 8120
TIME...MOT...LOC 0909Z 240DEG 49KT 3764 8157
25Local storm report, Jul 27, 7:51 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
851 AM EDT WED JUL 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD NALLAN 38.11N 80.88W
07/27/2022 FAYETTE WV MESONET
CHESTNUT GROVE FLOODED ALONG WITH A LUMBER
YARD, PER IMPACT STATEMENT FROM STREAM GAUGE
ON MEADOW RIVER.
&&
WEBBLocal storm report, Jul 27, 7:54 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
854 AM EDT WED JUL 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FLASH FLOOD 2 SSW OAK HILL 37.95N 81.16W
07/27/2022 FAYETTE WV BROADCAST MEDIA
WHITE OAK CREEK OUT OF ITS BANKS AND
FLOODING ALONG SCARBRO RD.
&&
KHLocal storm report, Jul 27, 8:10 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
910 AM EDT WED JUL 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 4 NE BABCOCK STATE PARK 38.03N 80.91W
07/27/2022 FAYETTE WV EMERGENCY MNGR
RT 41 IN THE AREA OF STONEHOUSE ROAD CLOSED
DUE TO HIGH WATER. A WATER RESCUE OF A
STRANDED MOTORIST TOOK PLACE THERE
OVERNIGHT.
&&
ABELocal storm report, Jul 27, 8:18 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
918 AM EDT WED JUL 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLOOD 2 ESE OAK HILL 37.98N 81.12W
07/27/2022 FAYETTE WV BROADCAST MEDIA
WATER OVER/BLOCKING MINDEN RD, NEAR MCKINNEY
RD.
&&
KHFlash Flood, Buchanan
- When
- July 27, 8:30 AM EST to 10:30 AM EST
- Where
- Buchanan County, 0.86 mi ENE of Janey to 0.86 mi WNW of Keen Mtn
- Cause
- Heavy Rain
- Property damage
- $200
- Reported by
- Social Media
- Coordinates
- 37.223, -82.035
Little Garden Creek rose out of its banks and flooded Little Garden Creek Road.
Flash Flood, Dickenson
- When
- July 28, 3:30 AM EST to 4:45 AM EST
- Where
- Dickenson County, 1.05 mi SW of Isom to 0.86 mi S of Dwale
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 37.170, -82.484
Water entered into the Clintwood Public Library and permeated on the first floor. Flooding was also observed along Dickenson Highway and Coeburn Road.
Flood, Dickenson
- When
- July 28, 6:00 AM EST to 5:15 PM EST
- Where
- Dickenson County, 1.86 mi NNW of Omaha to 1.61 mi N of Omaha
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 37.126, -82.439
Cranes Nest River near the town of Clintwood rose above its 13 foot bankfull level during the morning hours of July 28th. The river crested at 17.2 feet that evening and then returned to its banks a few hours later. This resulted in sections of Route 649 observing high water, along with several camps along the river.
Flash Flood, Dickenson
- When
- July 28, 6:45 AM EST to 9:30 AM EST
- Where
- Dickenson County, 1.22 mi NNW of Isom to 0.6 mi W of Dwale
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.196, -82.480
Several small residential bridges were washed out north of Clintwood. Brush Creek rose out of its banks and spilled onto Brush Creek Road. Bear Pen Creek also rose out of its banks, flooding to adjacent roadway and the nearby park.
Flash Flood, Dickenson
- When
- July 28, 6:45 AM EST to 10:35 AM EST
- Where
- Dickenson County, 0.52 mi SW of Clinchco to 0.81 mi ESE of Clinchco
- Cause
- Heavy Rain
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 37.164, -82.376
Dickenson Highway was flooded in several spots between Clintwood and Clinchco, closing the road for a brief period of time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 27 to 30, 202240 deaths · $35,000 · 30 events
- Flash Flooding and Heavy Rain in Arizona, July 27, 2022$200,000 · 7 events
- Hail and Damaging Winds in Oklahoma, July 27, 2022$166,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Missouri, July 27, 2022$70,000 · 1 in hail · 9 events
- Flash Flooding in New Mexico, July 27, 2022$85,000 · 4 events
- Flash Flood and Flooding in Illinois, July 27, 2022$40,000 · 65 kt wind · 6 events
- Damaging Winds in North Carolina, July 27, 2022$30,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Colorado, July 27, 2022$5,000 · 2.5 in hail · 28 events
- Flood and Hail in Colorado, July 27 to 28, 20223.75 in hail · 23 events
- Hail and Damaging Winds in Wyoming, July 27, 20221.75 in hail · 8 events
- Flash Flood and Damaging Winds in Kentucky, July 27 to 28, 2022$10,000 · 55 kt wind · 7 events
- Debris Flows in Colorado, July 27, 2022$12,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039775, 1039766, 1040191, 1039768, 1039773.